Illinois, 2024

Strong Wind in Illinois, January 12 to 13, 2024

January 12 to 13, 2024 · NWS PAH · 8 events in 8 counties and zones

A rapidly deepening low pressure system, with one of the lowest pressure values to occur in January in this region, tracked from near St. Louis towards Chicago during the day on the 12th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rapidly deepening low pressure system, with one of the lowest pressure values to occur in January in this region, tracked from near St. Louis towards Chicago during the day on the 12th. Heavy rain and thunderstorms moved through Southern Illinois during the morning, with the stronger wind gusts following the heavy rain, primarily out of the west during the afternoon to evening hours. The strongest gust recorded in S. IL was 44 mph at the Cairo AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 1:15 PM CST, 45 minutes earlier. Its key messages:

  • Strong/damaging wind gusts are still forecast through the late afternoon-early evening as a powerful low pressure system lifts out. Rain may change to snow before ending as freezing temperatures arrive. A brief dusting is most possible across northern reaches of the region.
  • A blast of arctic air envelops the region this weekend, with temperatures forecast to hold below freezing for much of the new week. Single digit to near zero degree lows, with negative wind chills, will occur within the heart of this cold air mass early next week.
  • Sunday into Monday some accumulating snow remains a possibility.
Area forecast discussion, Jan 12, 1:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
115 PM CST Fri Jan 12 2024

.KEY MESSAGES...

- Strong/damaging wind gusts are still forecast through the late
  afternoon-early evening as a powerful low pressure system
  lifts out. Rain may change to snow before ending as freezing
  temperatures arrive. A brief dusting is most possible across
  northern reaches of the region.

- A blast of arctic air envelops the region this weekend, with
  temperatures forecast to hold below freezing for much of the
  new week. Single digit to near zero degree lows, with negative
  wind chills, will occur within the heart of this cold air
  mass early next week.

- Sunday into Monday some accumulating snow remains a
  possibility.

&&

.DISCUSSION...
Issued at 115 PM CST Fri Jan 12 2024

There are still high end markers for 50 mph+ gust potential
across our eastern FA this afternoon, with 30-45 mph gusts more
common in our western FA where the Advisory exists. We'll
continue both headlines as they are accordingly, though we may
can see an early expire/cancellation late this evening. The
convective threat is fast waning and likely gone by mid pm. Sub
freezing temps knocking on the doorstep of the FA are arriving
per forecast, and may change rain to snow before ending,
especially across northern reaches of the FA, where a dusting
remains possible. The winds look like they'll help drying of
lingering moisture as temps nosedive, so overall impacts should
be minimal.

Another lobe of vorticity advects across the region Saturday pm,
with some attendant moisture that may squeeze out as a few
flurries. The NBM is not picking this up very well, so we
followed our neighbors and collaboratively added some flurries
to that portion of the forecast.

Everyone gets down into the single digits and teens Saturday
night, as the heart of the arctic air mass begins to arrive.
This will begin a new week stretch where the temperature remains
below freezing both night and day thru the bulk of the week.
Lows in the single digits to near zero, with negative wind
chills, still look like a sure bet, whether we get much snow
accumulation Sunday-Monday or not. It does look like the snow
signal is lowering, lacking a closed low level low to work with,
but there may still be enough q-g forcing in the moisture layer
to produce an inch or two. Highest chances are shifting south,
with lowest chances north, but we're cold enough by then for
anything that falls to accumulate. LSR's pushing ever closer to
20:1 during this time frame (Sunday-Monday) will help maximize
said potential.

Another reinforcing blast of cold comes again toward the end of
the week/forecast, which may either extend or begin anew a sub
freezing stretch. Attached to this big trof swing/passage is
modeling hints of snow accums with it too, but that's way too
far out for now to mention...just something to watch as it
evolves.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 115 PM CST Fri Jan 12 2024

Cigs continue to bounce around but are generally between MVFR
and IFR. After a lull, winds are expected to pick back up out of
the west and southwest and will be gusting to around 30-40 kts
at the terminals generally...though some higher gusts cannot be
ruled out. Rain may change to snow briefly before ending, so
included that mention as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until midnight CST tonight for ILZ075-076-
     080>082-084>086-088-089-092-093.
     High Wind Warning until midnight CST tonight for ILZ077-078-
     083-087-090-091-094.
MO...Wind Advisory until midnight CST tonight for MOZ076-086-087-
     100-107>111.
     High Wind Warning until midnight CST tonight for MOZ112-114.
IN...High Wind Warning until midnight CST /1 AM EST/ tonight for
     INZ081-082-085>088.
KY...High Wind Warning until midnight CST tonight for KYZ001>022.

&&
Hazardous weather outlook, Jan 12, 1:38 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
138 PM CST Fri Jan 12 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
138 PM CST Fri Jan 12 2024 /238 PM EST Fri Jan 12 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

High wind gusts remain possible through this evening, refer to the
High Wind Warning and Wind Advisory for details.

Rain may change to snow briefly before ending this evening, with a
minor dusting a possibility, mainly across northern reaches of the
region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another big storm hits late this weekend. dropping temperatures
below freezing Saturday night, where they remain until the middle
of next week. Widespread sub zero wind chills are forecast each
night Sunday night through Tuesday night. This extended cold snap
will be dangerous to those without adequate shelter and threaten
plumbing and other cold-sensitive infrastructure. Snowfall
accumulations remain a possibility from later Sunday through
Monday, with highest chances south and lowest chances north. Refer
to the Special Weather Statement for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any high wind gusts or potential snowfall
accumulations and impacts are appreciated heading into and through
this holiday weekend.

In the hours before

Special weather statement, Jan 12, 11:24 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1124 AM CST Fri Jan 12 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1124 AM CST Fri Jan 12 2024 /1224 PM EST Fri Jan 12 2024/

...Extended Arctic Cold Snap Coming....

Arctic air will soon begin spreading into the region as we head
into the holiday weekend. This will eventually help change
rain over to some brief light snow in some places just before it
ends, and it will offer sub freezing air for any moisture that
lingers despite the wind's drying effect.

We'll soon begin this weekend a stretch that will run the bulk of
the new week with air temperatures remaining below the freezing
mark, even for daytime highs. Our coldest nights will see lows in
the single digits, maybe even near zero, not to mention the
potential for negative wind chills.

This extended cold snap will be dangerous to those without
adequate shelter and will likely challenge plumbing and other
cold-sensitive infrastructure. Such a long period below freezing
only occurs about 3 to 4 times every 30 to 40 years in this
region. Take necessary action to protect yourself and winterize
property.

While accumulating snow remains a possibility from late Sunday
into Monday, forecast amounts have been trending lower. We'll have
to wait a little while longer to get more specific.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Alexander forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Pulaski forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Wabash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, White

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
White forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
January 12, 2:00 PM CST to January 13, 12:00 AM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155745, 1155746, 1155747, 1155748, 1155749, 1155750, 1155751, 1155752.